Chocolate cyst

Gynecology questions

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
VickiL56
Guest
Posts: 5
Joined: Sat Sep 13, 2008 6:53 pm
Gender: Female

Chocolate cyst

Postby VickiL56 » Wed Apr 21, 2010 3:01 pm

I am a 54-year-old woman, most likely postmenopausal with no way to tell for sure as I had an endometrial ablation in the middle of menopause 2.5 yrs. ago (due to a long history of menorrhagia that continued to worsen). I have been on HRT for about 2 years, using a 0.075 mg/day estradiol patch with a transdermal compounded progesterone cream 100 mg/day, 15 days/month. I also have a 16-year history of ovarian cysts on the right ovary, which were never specifically diagnosed as to type, even though I'd had several ultrasounds in previous years.

I have now developed and been diagnosed with a "chocolate cyst" in the right ovary, which I am told is generally caused by endometriosis. Interestingly, I have been checked for endometriosis numerous times in the past due to the ongoing menorrhagia. However, it was never seen on any ultrasounds and I had no symptoms other than the menorrhagia, so it was ruled out.

Also, my recent ultrasound revealed a few areas of slight thickening in my uterus, which the Dr. feels is related to my HRT. He wasn't worried about it just yet, but advised me to change to oral Prometrium vs. the transdermal cream, as he feels the cream may not be getting fully absorbed by my body. I have had no spotting, but did experience some mild cramping for a few days just recently.

Overall, my GYN feels the cyst will resolve on its own, and unless I experience any further pain or symptoms, he ordered a followup ultrasound in 3 mos. to check it. He explained that if the cyst hasn't resolved or has returned, he will want to remove the ovary then. He also wants to check the thickening of the lining at that time to see if there is any change.

My questions now are:

1. Is it possible to develop a chocolate cyst by any other means than endometriosis? What might cause such a cyst in a menopausal or postmenopausal woman?

2. And with regard to the endometrium, it is wise to do nothing at this point and wait to see how it looks in 3 mos.? With a history of having had a blood clot in my leg some-30 years ago (related to my birth control pills at the time), is it even wise to consider taking Prometrium? I did continue on lower-dose BC for several years after the blood clot with no recurrence, and had 2 normal, uneventful pregnancies since then, so I don't know if clotting is even a concern anymore. I also take 2 low-dose aspirin/day for general health, and wonder if that gives me any added protection against potential clots.

Thank you!

User avatar
Debbie Miller, RN
Nurse
Posts: 4746
Joined: Mon Apr 16, 2007 2:41 pm
Gender: Female
Location: USA

Re: Chocolate cyst

Postby Debbie Miller, RN » Wed Jul 14, 2010 6:13 pm

Hello,
It is my understanding that the chocolate cyst is so-named because the contents (blood) are dark brown and reddish, like chocolate might be. It would not necessarily be endometriosis-related. In most cysts it is wise to do watchful waiting since they often come and go without intervention.

There is always the risk of blood clots with these hormones so you must consider this carefully. It is also possible you may not need to continue the HRT. Many women only need it during transitional phases and then choose to do without it. It is something you should discuss with your doctor - risks and benefits. Unopposed estrogen can result in uterine changes and this is why the doctor wants to follow up. It is good care.

I am not aware of aspirin being able to counter the effects of hormones and clotting but of course there might be some benefit. There is always the question when you have this history and no way to know if you might experience these clots again or not. The safest course is to assume they might return. The greatest risk comes with women who also smoke while taking the hormones.

I hope you are able to have a good talk with your doctor to decide the best course for you since this is a subject that is always up for debate and individual needs must be considered.

Best wishes.
The answers in online forums are for information only and are not intended to substitute for medical advice and care. Please see your personal health care provider for further evaluation of your individual case.

Debbie Miller, RN


Return to “Gynecology”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.